Call 888-741-5172 for Home Instead Senior Care services in your area.
Sharing is Caring:

The Warning Signs

Concerned caregiver
If you don't have a medical background, you can feel overwhelmed about how to keep your seniors safe at home, especially if they are taking many medications, prescriptions or over the counter.

Find home care near you or your loved one:

April 11, 2011

If you don't have a medical background, you can feel overwhelmed about how to keep your seniors safe at home, especially if they are taking many medications.

However, there are warning signs that require no medical knowledge. "One thing to look for is a sudden change in condition," said Thomas Clark, RPh, MHS, CGP, director of Clinical Affairs for the American Society of Consultant Pharmacists and the ASCP Foundation, who served as an expert source for the Home Instead Senior Care® network's Answering the Call® program.

"A condition change can mean that an older adult is not getting the proper dose of a medication. Many symptoms can be considered drug side effects unless proven otherwise," he noted.

Medication-related problems can cause, irritate or contribute to common and costly problems that strike older adults including:

  • Confusion
  • Delirium/hallucinations
  • Depression
  • Dizziness
  • Falls
  • Incontinence
  • Insomnia or sleep problems
  • Loss of coordination
  • Malnutrition/dehydration
  • Memory loss
  • Psychiatric problems

In the lives of seniors, these issues can then lead to decreased quality of life, emergency room and doctor visits, hospitalizations, hip fractures, loss of independence and even death.

Explore these pages to learn more about:

Get helpful tips and articles like these delivered to your email.

Share your thoughts, stories and comments:

Your email address will not be published. Required fields are marked *


http://www.caregiverstress.com/senior-safety/health-information-management/senior-medication-management/warning-signs/